The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.

BAPTIST HEALTH MEDICAL CENTER - JACKSONVILLE 800 PRUDENTIAL DR JACKSONVILLE, FL 32207 Sept. 1, 2015
VIOLATION: ADMINISTRATION OF DRUGS Tag No: A0405
**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY**

Based on record review and staff interviews, the facility failed to administer insulin according to Standards of Practice, and failed to bring concerns to the physician about the administration of insulin to a patient whose enteral feeding was discontinued for 1 patient (Patient #9), out of 11 sampled patients.

The findings include:

Review of physician's progress notes for Patient #9 dated 8/8/15 revealed that the patient was an [AGE] year-old female with diagnoses including diabetes, end-stage kidney disease on hemodialysis, multiple diabetic ulcers and pressure ulcers, bone infection, and dysphagia (difficulty swallowing), with a feeding tube inserted through the skin into the stomach. She was readmitted to the facility from the wound care clinic on 7/30/15 due to low blood pressure and infection, after a previous hospitalization at the facility from 6/2/15 to 7/22/15.

Review of Patient #9's physician's orders revealed an order dated 8/3/15 for Lantus insulin (long-acting) 10 units to be given at bedtime daily.

Review of nursing notes for Patient #9 showed that on Saturday 8/8/15 at 7:20 AM, the patient was transferred to a telemetry bed (for monitoring of heart rhythm and vital signs), due to high blood pressure. At 10:35 AM, the patient's feeding tube was leaking onto her sheets and gown. Nursing attempts to flush the tube and get it working were unsuccessful. A small hole was noted in the tube, and the patient's feeding was stopped. The patient's physician was notified that the resident's medications could not be administered via the feeding tube.

A Gastrointestinal (GI) consult was completed for Patient #9 on 8/8/15. Nursing notes on 8/8/15 at 4:49 PM revealed that GI was at the bedside. After the GI physician was unable to unclog the patient's feeding tube, nurses were instructed to discontinue the tube feedings and not to use the feeding tube until the leak was resolved. The patient was scheduled to have the tube replaced on Monday 8/10/15.

Nursing notes for Patient #9 dated 8/8/15 at 5:52 PM, stated the patient's blood sugar was low (59), and intravenous fluids (through the veins) were started for the patient's nutritional needs. On 8/8/15 at 6:16 PM, the nurse documented that the patient's doctor would review her medications to determine what can be given intravenously, and make necessary changes. Physician's orders on 8/8/15 showed that changes were made to the route of administration for some of the patient's scheduled medications. There was no mention of evaluating the patient's insulin dose for that day.

Review of Patient #9's record showed that nurses monitored her blood sugar at the bedside with a hand-held device. On 8/8/15 at 12:30 PM, the patient's blood sugar was 81. At 5:47 PM, the patient's blood sugar monitoring showed 59 (low). At 6:45 PM, the patient's blood sugar monitoring showed 76. At 11:25 PM, the resident's blood sugar was 32 (critically low).

Review of Patient #9's Medication Administration Record revealed that on 8/8/15 at 8:53 PM, the patient's regularly scheduled bedtime insulin (Lantus) was administered.

Further review of Patient #9's nursing notes revealed that on 8/8/15 at 11:50 PM, the patient's blood sugar was 32 (critically low). Intravenous dextrose (sugar) was administered to raise the patient's blood sugar.

In an interview on 9/1/15 at 3:20 PM with the Director of Adult Tower, she reviewed Patient #9's blood sugar values for 8/8/15. She stated that the patient was a known "brittle diabetic". When asked whether the nurse (Employee A) should have given the patient insulin when her feeding was on hold, she stated that she would have held off on the patient's scheduled insulin dose. She went on to say, "With those blood sugars I would have called the doctor."

According to the prescribing information for Lantus insulin at lantus.com:

Important Safety Information for Lantus (insulin glargine injection) 100 Units/mL:
Do not take Lantus during episodes of low blood sugar.
The most common side effect of insulin, including Lantus, is low blood sugar ([DIAGNOSES REDACTED]), which may be serious and life threatening. It may cause harm to your heart or brain.

[DIAGNOSES REDACTED]: May be life-threatening. Increase frequency of glucose monitoring with changes to: insulin dosage, co-administered glucose lowering medications, meal pattern, physical activity; and in patients with renal or hepatic impairment and [DIAGNOSES REDACTED] unawareness.


According to American Diabetes Assosciation, DiabetesJournals.org, Hospital Management of Hyperglycemia, Kristen B. Campbell, PharmD and Susan S. Braithwaite, MD:
Many cases of [DIAGNOSES REDACTED] among hospitalized insulin-treated patients result from a mis-match between administered caloric intake and nutritional insulin therapy. If nutrition ceases, as with obstruction of the enteral feeding tube, nutritional insulin coverage should be interrupted. If nutritional insulin already has been given, prevention usually consists of 1) recognizing a triggering event for [DIAGNOSES REDACTED], 2) increasing the intensity of glucose monitoring for the duration of action of previously administered insulin (for example to every 2 hours), and 3) administering carbohydrate by an alternative route before the plasma glucose becomes low (for example, in this setting, 50% dextrose for glucose < 120 mg/dl).
There should be ward-based protocols or hospital policies that permit appropriate nursing responses to triggering events. Triggering events include transportation off ward causing meal delay, new NPO status, interruption of intravenous dextrose, interruption of total parenteral nutrition, interruption of enteral feedings, or interruption of continuous renal replacement therapy.

Review of the facility's policy for Administration of Medication, effective date June 2015, clinicians should collaboratively and continuously monitor all patients for response and side effects from medications as illnesses and procedures undergone while hospitalized may alter a patient's response to any and all medications.